Florida, 2018

Damaging Winds in Florida, August 28, 2018

August 28, 2018 · NWS TBW · 2 events in 2 counties and zones

Numerous thunderstorms developed across Florida during the afternoon and shifted west into the eastern Gulf of Mexico during the late afternoon and early evening. Some of these storms produced gusty winds along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Numerous thunderstorms developed across Florida during the afternoon and shifted west into the eastern Gulf of Mexico during the late afternoon and early evening. Some of these storms produced gusty winds along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 28, 2:20 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 28, 2:20 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
320 PM EDT Tue Aug 28 2018

.DISCUSSION (Tonight-next Tuesday)...
Forecast remains unchanged as the mid/upper level ridge will
remain over the southern U.S. and Florida through the period
with surface high pressure continuing off the mid-Atlantic and
southeast U.S. coast. Therefore, our classic set your watch by it
deep layer east to southeast flow that we haven't seen much of
this summer until the last few days will persist. Inverted
troughs/waves will move through this flow bringing varying rain
chances from day to day, but in general there will continue to be
ample moisture when combined with daytime heating to support
scattered to numerous diurnal sea breeze driven showers and
thunderstorms each day. The flow will remain strong enough to keep
the west coast sea breeze close to the coast so the highest rain
chances will remain generally west of the Interstate 75 corridor
during the late afternoon and early evening hours. Convection will
then gradually dissipate as it moves west out into the Gulf
waters during each evening with mostly clear to partly cloudy
skies overnight. Main concerns with the storms will continue to be
locally heavy rainfall, frequent lightning, and strong gusty
winds. Temperatures will remain near normal with daytime highs in
the upper 80s to lower 90s and overnight lows mostly in the 70s.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms will cause
MVFR/local IFR conditions along with gusty winds up to around 30
knots into early this evening. Some more MVFR ceilings will be
possible again once daytime heating gets underway Wednesday
morning, otherwise mainly VFR conditions are expected. The east to
southeast winds will persist at 6 to 10 knots into early this
evening then diminish overnight before returning again Wednesday
morning.

&&

.MARINE...
Surface high pressure from the Atlantic extending west across the
southeastern U.S. will maintain an east to southeast flow across the
eastern Gulf waters through the upcoming weekend with a weak onshore
sea breeze component trying to develop right along the coast each
day during the late afternoon. Wind speeds will remain 15 knots or
less with seas 4 feet or less, except in the vicinity of showers and
thunderstorms. No headlines expected.

&&

.FIRE WEATHER...
No fire weather hazards are expected for the next several days as
relative humidity values will remain well above critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  75  91  75  91 /  30  70  30  50
FMY  74  91  75  91 /  20  60  20  50
GIF  74  91  75  91 /  30  50  20  50
SRQ  75  89  74  91 /  20  70  30  50
BKV  74  90  73  91 /  40  60  30  50
SPG  77  90  77  90 /  30  70  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
     Coastal Lee-Coastal Manatee-Coastal Sarasota.

Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...69/Close
DECISION SUPPORT...72/Noah
Hazardous weather outlook, Aug 28, 3:47 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
447 AM EDT Tue Aug 28 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-282100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
447 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms will develop again this afternoon, with
the greatest storm coverage along and to the west of the
Interstate 75 corridor during the late afternoon and early
evening hours. Thunderstorms that develop will be capable of
producing strong gusty winds, locally heavy rains, and frequent
deadly lightning strikes.

...RIVER FLOOD IMPACT...
Heavy rainfall the last few days along with the possibility of
additional heavy rain today will cause several area rivers to run
at or near minor flood stage. Residents living along rivers or
faster flowing streams should remain aware of water levels and be
ready to move to higher ground should flooding be observed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected each day
with the greatest storm coverage continuing to be along and to
the west of the Interstate 75 corridor during the late afternoon
and early evening hours. The main hazards from the storms will be
locally heavy rains, strong gusty winds, and frequent lightning
strikes.

...RIVER FLOOD IMPACT...
Minor river flooding will be possible along area rivers.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Aug 28, 2:40 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
340 PM EDT TUE AUG 28 2018

FLZ148-248-282015-
Inland Hernando-Coastal Hernando-
340 PM EDT TUE AUG 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HERNANDO COUNTY...

At 339 PM EDT, a strong thunderstorm was located over Weeki Wachee,
or near Spring Hill. The storm is nearly stationary.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Spring Hill, Weeki Wachee, North Weeki Wachee, Weeki Wachee Gardens,
Timber Pines, Chassahowitzka Refuge, High Point, Glen Lakes,
Brookridge and Weeki Wachee Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2875 8268 2875 8265 2874 8264 2874 8267
      2872 8267 2873 8265 2871 8266 2870 8264
      2871 8264 2870 8263 2869 8260 2849 8244
      2843 8256 2843 8266 2850 8273 2858 8272
      2867 8275
TIME...MOT...LOC 1939Z 117DEG 3KT 2849 8258

TBW

The radar

The Tampa radar (KTBW), 122 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Citrus

When
August 28, 3:15 PM EST
Where
Citrus County, 11.35 mi W of Lake Panasoffkee
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.799, -82.317

Citrus County Law Enforcement reported a small single engine plane flipped at the Inverness Airport. AWOS on site had gusted to 39 mph during the storm before the anemometer failed.

Thunderstorm Wind, Pinellas

When
August 28, 4:40 PM EST
Where
Pinellas County, 0.61 mi W of Bay Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
27.820, -82.790

A tree was blown over by thunderstorm wind gusts in Seminole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771225, 771118.